A non-stiff boundary integral method for 3D porous media flow with surface tension
David M. Ambrose and
Michael Siegel
Mathematics and Computers in Simulation (MATCOM), 2012, vol. 82, issue 6, 968-983
Abstract:
We present an efficient, non-stiff boundary integral method for 3D porous media flow with surface tension. Surface tension introduces high order (i.e., high derivative) terms into the evolution equations, and this leads to severe stability constraints for explicit time-integration methods. Furthermore, the high order terms appear in non-local operators, making the application of implicit methods difficult. Our method uses the fundamental coefficients of the surface as dynamical variables, and employs a special isothermal parameterization of the interface which enables efficient application of implicit or linear propagator time-integration methods via a small-scale decomposition. The method is tested by computing the relaxation of an interface to a flat surface under the action of surface tension. These calculations employ an approximate interface velocity to test the stiffness reduction of the method. The approximate velocity has the same mathematical form as the exact velocity, but avoids the numerically intensive computation of the full Birkhoff–Rott integral. The algorithm is found to be effective at eliminating the severe time-step constraint that plagues explicit time-integration methods.
Keywords: Boundary integral method; 3D porous media flow; Surface tension; Stiff equations (search for similar items in EconPapers)
Date: 2012
References: View complete reference list from CitEc
Citations:
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378475410001813
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:matcom:v:82:y:2012:i:6:p:968-983
DOI: 10.1016/j.matcom.2010.05.018
Access Statistics for this article
Mathematics and Computers in Simulation (MATCOM) is currently edited by Robert Beauwens
More articles in Mathematics and Computers in Simulation (MATCOM) from Elsevier
Bibliographic data for series maintained by Catherine Liu ().